Menasha officer becomes ill after suspected Fentanyl exposure

MENASHA, Wis. (WBAY) - A Menasha police officer was given Narcan after experiencing symptoms from exposure to the powerful opiate Fentanyl.

The officer had been at the scene of a suspected drug overdose death Sunday in the 900-block of Third Street. He was en route to Oshkosh, where the victim had been earlier, when the symptoms started.

"While our officer was enroute to Oshkosh, he was driving down 41, he started suffering some illness symptoms which would be consistent to Fentanyl," say Menasha Police Chief Tim Styka.

The officer exited I-41 and drove to the Winnebago County Sheriff's Office for help. A Winnebago County deputy gave the officer two doses of Narcan, an opiate antidote, to reverse the effects of the suspected fentanyl exposure.

Chief Styka adds, "He knew if there wasn't a deputy around there, he knew they had Narcan at the jail and with him suspecting that's what was wrong with him, he figured if he could at least make it to the parking lot and let people know that he was there, someone from the jail could run down and help him out."

Fentanyl is said to be 50 times more potent than heroin. It is often mixed with other drugs without the user's knowledge.

Investigators are at risk of exposure because the drug can be absorbed through the skin or inhaled. A small amount can be deadly.

"Just touching fentanyl or accidentally inhaling the substance during enforcement activity or field testing the substance can result in absorption through the skin and that is one of the biggest dangers
with fentanyl," says a report from the Drug Enforcement Agency.

The officer was taken to a hospital. He was released a few hours later.

"This incident is a local example of the drug epidemic in the United States. Not only was there the loss of the original victim, but a police officer who was there to help became a victim as well," reads a statement from the Menasha Police Department.

Police continue to investigate the suspected drug overdose. The victim was identified as a 36-year-old Appleton man. His name was not released.

Action 2 News has been reporting on the danger of fentanyl.

The Brown County Drug Task Force has received warnings from other agencies that fentanyl is making its way into the hands of unsuspecting people.

"We're concerned about it. About six months ago, because it was appearing in Chicago and in Milwaukee, and we typically see all of our heroin sourced through those cities," says Lt. Kevin Kinnard, Brown County Drug Task Force.

ADDITIONAL REPORTS ON FENTANYL:

Overdoses led to Oshkosh prison lockdown

Potent pain killer fentanyl now being mixed with meth, cocaine, and pot

Powerful opioid Fentanyl discovered during Door County traffic stop

Drug Overdose Cases on the Rise in Fond du Lac



 
We welcome comments and civil discussions. powered by Disqus